Cyanoacrylate injection has been widely used to treat hemorrhagic gastric varices since its first introduction in 1987. A pulmonary glue embolism is an unusual complication, with a reported incidence of 0.5–4.3%, but potentially fatal. We present a case of pulmonary embolism with sudden cardiorespiratory collapse due to biological glue used for the repair of gastric varices.
A 51-year-old man, with a history of alcoholic hepatic cirrhosis Child-Pugh B, portal hypertension, ascites, liver cancer treated with transarterial chemoembolization, diabetes mellitus type 2, obesity, and heavy smoker, presented to the emergency room of our hospital with hematemesis from known esophageal/gastric variceal origin. He had previous interventions for gastric varices, from which no complications were reported. The patient also did no report fever, abdominal pain, dyspnea, or other complaints. He had no signs of respiratory distress, SatO2 95% in ambient air, was hemodynamically stable, and had Glasgow Coma Scale of 15. Therapeutic regimen with ceftriaxone, octeotride, erythromicine, and pantoprazole was immediately started.
The patient was admitted to the emergency operation room to be submitted to an upper digestive endoscopy (UDE). The procedure was performed under general balanced anesthesia, using American Society of Anesthesiologists’ Physical Status standard monitoring, anesthetic depth, and neuromuscular blockade monitoring. No difficulties were encountered during airway management and intubation was uneventful.
The UDE showed little esophageal varices without rupture points, blood and clots on gastric fundus, and a voluminous gastric varix with a rupture point. Endoscopic sclerotherapy of the varix was carried out using a total of 1 ml of cyanoacrilate and lipiodol, which immediately stopped the bleeding.
During this technique, the patient developed sudden cardiorespiratory collapse, with hypoxia, hypocapnia (CO2 end-tidal 14 mmHg), severe hypotension, and period of ventricular tachycardia, which resolved spontaneously. The inspired fraction of oxygen was increased to 100%, and 30 mg of ephedrine was administered, restoring respiratory and hemodynamic parameters.
He remained sedated and ventilated after the UDE was completed and was submitted to computed tomography (CT) angiography, which revealed several distal emboli of biological glue on the subsegmental areas of the pulmonary arterial circulation, some of those representing previous emboli, and some recent ones [Figure 1]. Cranio-encephalic CT did not show any relevant alterations. The patient was admitted to the intensive care unit (ICU), due to respiratory insufficiency type 1, hemodynamically stable without vasopressor support.
The patient stayed in ICU for 25 days due to persistent complications from his baseline disease, having developed severe anemia, and was submitted again to gastric varices embolization, and to gastric-splenic-renal shunt and portal vein recanalization. He showed no other complications related to the described pulmonary embolism. On the 25th day of ICU stay, the patient was extubated successfully and transferred to the intermediate care unit. On follow-up, he remained asymptomatic from a pulmonary perspective.
The treatment of choice for gastric fundal varices due to hepatic cirrhosis in patients with acute bleeding is an endoscopic injection of biologic glue. Other alternative interventions such as band ligation or transjugular intrahepatic portosystemic shunt might be considered in case of failure.
The glue consists of a mixture of n-butyl-cyanoacrylate, a watery solution that polymerizes immediately when in contact with blood, and lipiodol, which is an oil-based agent that delays the polymerization process, thus reducing the likelihood of glue particles adhering to the endoscope or needle. The higher volume associated with the use of lipiodol solution increases the risk of delayed polymerization and, thus, the risk of pulmonary embolization.
The blood supply of gastric varices is derived from the short gastric and gastroepiploic veins, which drain to the left renal vein and afterward into the inferior vena cava and right heart. Besides pulmonary embolization, local thrombosis with splenic and portal vein occlusion, splenic infarction, and recurrent sepsis caused by glue emboli are also described. In the case of a patent foramen oval, the emboli might travel into the systemic circulation and cause distant organ embolization specifically in the cerebral and coronary circulation.
The risk of embolization is associated with variceal diameter, rate of injection, presence of perisplenic portosystemic shunts, total volume, and ratio of the constituent components of the sclerosant. It has been recommended that no more than 1 ml of cyanoacrylate/lipiodol solution be injected in each session. It is also possible that a dilution of cyanoacrylate to less than 40% increases the likelihood of embolism.
The clinical presentation of a pulmonary glue embolism is incredibly variable, ranging from asymptomatic to dyspnea, pleuritic chest pain, coughing, tachycardia, hypoxia, and cardiorespiratory arrest or sudden death. The timing is also highly variable, ranging from a few minutes to days after the injection. Pulmonary edema and chemical acute respiratory distress syndrome can also be a manifestation of this entity.
Since the patient already presented with old glue residues in the pulmonary circulation but had no registry of it happening previously, this might have been a silent complication, especially if the patient was not monitored. CT pulmonary angiogram is the imaging modality of choice for this diagnosis, visualizing the foreign material lying within the branches of the pulmonary artery, due to the mixture with iodine oils.
Management of pulmonary cyanoacrylate embolism is mainly supportive, and there is usually no need for thrombolysis or anticoagulative measures. Embolectomy might be the alternative in severe cases.
A high index of clinical suspicion for pulmonary glue embolism is essential in patients submitted to endoscopic sclerotherapy. Some patients might be asymptomatic or mildly symptomatic, while others might present with cardiorespiratory collapse. In the current case, the embolism was probably due to the large variceal volume, and evidence of old glue fragments in the pulmonary vasculature noted on CT scan suggests that the patient already had a previous similar but asymptomatic episode.
Declaration of patient consent
The authors certify that they have obtained all appropriate patient consent forms. In the form, the patient has given his consent for his images and other clinical information to be reported in the journal. The patient understands that his name and initials will not be published and due efforts will be made to conceal identity, but anonymity cannot be guaranteed.
Financial support and sponsorship
This study was supported by the College of Medicine Research Center, Deanship of Scientific Research, King Saud University, Riyadh, Saudi Arabia.
Conflicts of interest
All authors declare that there is no conflict of interest regarding the publication of this article.
1. Saraswat V, Verma A. Gluing gastric varices in 2012: Lessons learnt over 25 years J Clin Exp Hepatol. 2012;2:55–69
2. Ribeiro B, Oliveira A, Marchion E. Acute pulmonary embolism following endoscopic glue injection for sclerotherapy Arch Bronconeumol. 2016;52:333
3. Kazi S, Spanger M, Lubel J. Gastrointestinal: Pulmonary embolism of cyanoacrylate glue following endoscopic injection of gastric varices J Gastroenterol Hepatol. 2012;27:1874
4. Cheng L-F, Wang ZQ, Li CZ, Lin W, Yeo AE, Jin B. Low incidence of complications from endoscopic gastric variceal obturation with butyl cyanoacrylate Clin Gastroenterol Hepatol. 2010;8:760–6
5. Upadhyay AP, Ananthasivan R, Radhakrishnan S, Zubaidi G. Cortical blindness and acute myocardial infarction following injection of bleeding gastric varices with cyanoacrylate glue Endoscopy. 2005;37:1034
6. Tangcheewinsirikul N, Suankratay C. Acute pulmonary embolism following endoscopic sclerotherapy for gastroesophageal variceal hemorrhage: A case report and literature review SAGE Open Med Case Rep. 2019;7:2050313X19838946
7. Alexander S, Korman MG, Sievert W. Cyanoacrylate in the treatment of gastric varices complicated by multiple pulmonary emboli Intern Med J. 2006;36:462–5
8. Irisawa A, Obara K, Sato Y, Saito A, Orikasa H, Ohira H, et al Adherence of cyanoacrylate which leaked from gastric varices to the left renal vein during endoscopic injection sclerotherapy: A histopathologic study Endoscopy. 2000;32:804–6
9. Michael P, Antoniades G, Staicu A, Seedat A. Pulmonary glue embolism – complication following endoscopic slerotherapy for gastric varices Sultan Quaboos Univ Med J. 2018;18:231–5
10. Rafailidis V, Robbie H, Tran S, Stefanidis K. Glue pulmonary embolism and pulmonary oedema as a rare complication after endovascular embolization of oesophageal varices BMJ Case Report. 2020;13:e233654